Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 60, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 7, 2006, 1:42 PM EDT for Orangeburg County, South Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2006, 1:42 PM EDT (17:42 UTC)
- Expired
- May 7, 2006, 2:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 73 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 1:56 PM EDT | HAIL 1 | Branchville, SC | PUBLIC REPORT OF QUARTER SIZED HAIL AT 156 PM |
| May 7, 2:00 PM EDT | HAIL 0.88 | Branchville, SC | PUBLIC REPORTED DIME TO NICKEL SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 5.7 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 816 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 071743
SVRCAE
SCC075-071815-
/O.NEW.KCAE.SV.W.0060.060507T1742Z-060507T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
142 PM EDT SUN MAY 7 2006
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 215 PM EDT
* AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
WEST OF BRANCHVILLE...OR ABOUT 7 MILES SOUTHEAST OF BAMBERG...AND
MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF SOUTHWESTERN ORANGEBURG COUNTY.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.
LAT...LON 3334 8097 3325 8094 3318 8081 3320 8075
3331 8055 3336 8076
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 12:05 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 7, 12:05 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1205 PM EDT SUN MAY 7 2006 .SHORT TERM (REST OF TODAY)... SURFACE WEDGE INCREASING OVER THE AREA THIS MORNING AND DURING THE AFTERNOON. SPC JUST ISSUED WATCH BOX FOR MUCH OF SOUTHERN GEORGIA BUT WEDGE SHOULD KEEP THUNDERSTORMS ELEVATED OVER THE CAE CWA. TEMPERATURES HAVE COOLED OVER MORNING READINGS. CAE CURRENTLY 64 ...AGS 66 AND OGB 71. CURRENT MESONET STATION PLOTS HAVE KERSHAW DOWN TO 54 AND CHAPIN DOWN TO 58. SO WILL ISSUE UPDATED ZONE PACKAGE WITH COOLER HIGH TEMPERATURES THIS AFTERNOON. LOWER 60S NORTH PORTION ...MID 60S CENTRAL AND UPPER 60S SOUTH PART. OTHERWISE...SURFACE WINDS NORTHEAST 5-10 MPH. && .PREVIOUS DISCUSSION... (ISSUED 351 AM EDT SUN MAY 7 2006) SHORT TERM (TODAY THROUGH TUESDAY)... SATELLITE SHOWS LOTS OF CLOUDS ACROSS THE AREA THIS MORNING. 88D SHOWS SOME LIGHT RAIN ACROSS THE UPSTATE/PIEDMONT...EVEN A RUMBLE OR TWO OF THUNDER AS WELL. REGIONAL COMPOSITE SHOWS ADDITIONAL...MORE WIDESPREAD RAINFALL MOVING E/NEWD TOWARDS THE AREA FROM AL/GA. WV SHOWS S/W ENERGY SPINNING ACROSS MO/AR AND MOVG EWD. SURFACE OBS SHOW RESIDUAL FRONTAL BOUNDARY STILL LINGERING ACROSS THE CNTRL PORTION OF THE CWA THIS MORNING. COOLER TDS IN THE UPR 40S/LOWER 50S ARND CLT/UZA WITH ARND 60/LWR 60S FROM CAE SWD. BOTH NAM/GFS APPEAR TO BE A LITTLE TOO FAR SOUTH...BUT FAIRLY CLOSE THROUGH THE DAY. NORTH OF THE BOUNDARY HIGH PRESSURE EXTENDS NWD THROUGH THE MID ATLANTIC REGION. BOTH NAM/GFS INDICATE WAVE TO DEVELOP ALONG THE BOUNDARY DURING THE DAY AND MOVE OFF THE TONIGHT...WITH SOME DIFFERENCES IN STRENGTH AND PLACEMENT BY MONDAY MORNING. BOTH NAM/GFS SHOW NICE ISENTROPIC LIFT ACROSS THE AREA TODAY...ESPECIALLY THIS MORNING THROUGH MIDDAY WITH DOWNGLIDE DEVELOPING OVERNIGHT. S/W EXPECTED TO MOVE ACROSS THE AREA LATE TODAY INTO TONIGHT. SPC HAS THE EXTREME SE PTN OF THE CWA OUTLOOKED FOR SLIGHT RISK THIS AFTERNOON. ALTHOUGH MODELS INDICATE SOME SURFACE INSTABILITY DEVELOPING THROUGH THE AFTERNOON...CLOUDS AND PCPN WILL LIKELY LIMIT CHANCES FOR SEVERE STORMS. MODEL DIFFERENCES ON TUE SHOW NAM TO BE MORE MOIST AND CLOSER WITH SURFACE LOW ALONG THE VA/NC COAST THAN GFS AS UPR LEVEL SYSTEMS TRIES TO CUT OFF. LEFT SOME LIGHT POPS ON MONDAY DUE TO MODEL UNCERTAINTY. ADDITIONAL MOISTURE BEGINS TO MOVE EWD BY TUE. NAM MUCH FASTER WITH RETURN FLOW/ISENTROPIC LIFT LATE TUE. GUIDANCE AND LOCAL EQUATIONS QUITE HIGH WITH POPS TODAY AND WILL CONTINUE WITH CATEGORICAL POPS...BUT SHOW SOME SLIGHT DIFFERENCES IN TEMPS THROUGH THE PERIOD AND WILL GO CLOSE TO CONSENSUS FOR MOST OF FORECAST EXCEPT COOLER FOR TODAYS MAXES. LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)... NEXT SYSTEM TO AFFECT THE AREA TUE NIGHT THROUGH POSSIBLY THU. NAM/GFS SHOWING QUITE A FEW DIFFERENCES GOING INTO THE MIDDLE OF NEXT WEEK. NAM CONTINUES WITH A FLATTER MID/UPPER LEVEL FLOW WITH SEVERAL DISTURBANCES MOVING ACROSS THE AREA TUE/WED. THE GFS SHOWS A MORE AMPLIFIED PATTERN WITH RIDING ACROSS THE AREA LATE TUE/EARLY WED. WILL CONTINUE WITH CHANCE POPS TUE NIGHT THROUGH FRI AND THE POSSIBILITY OF SOME DRIER AIR MOVING IN BY THE WEEKEND. TEMPERATURES EXPECTED TO BE NEAR NORMAL THROUGH THE PERIOD. AVIATION... ISENTROPIC LIFT WILL RESULT IN LOWERING CEILINGS AND VISIBILITIES THIS MORNING. THE MAV MOS SUPPORTS MVFR OR IFR CONDITIONS DEVELOPING TODAY. MIXING WILL PROBABLY HELP KEEP MAINLY MVFR CONDITIONS TODAY BUT AREAS OF IFR SHOULD OCCUR IN HEAVIER RAIN. MAINLY IFR CONDITIONS MAY DEVELOP TONIGHT BECAUSE OF CONTINUED HIGH LOW-LEVEL MOISTURE AND DRYING ALOFT. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 07
Hazardous weather outlook, May 7, 6:39 AM EDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 639 AM EDT SUN MAY 7 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-081039- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 639 AM EDT SUN MAY 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 7, 12:41 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1241 PM EDT SUN MAY 7 2006 SCZ035>037-041-071745- BAMBERG-BARNWELL-CALHOUN-ORANGEBURG- 1241 PM EDT SUN MAY 7 2006 ...STRONG THUNDERSTORMS WILL IMPACT CALHOUN COUNTY...ORANGEBURG COUNTY...BARNWELL COUNTY AND BAMBERG COUNTY THROUGH 145 PM EDT... AT 1241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF ST. MATTHEWS TO 6 MILES SOUTHWEST OF SNELLING...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF CAYCE TO 10 MILES SOUTHWEST OF BARNWELL...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SNELLING...NORWAY...NEESES...LIVINGSTON...BLACKVILLE...BARNWELL... HILDA...KLINE...DENMARK AND ST. MATTHEWS THROUGH 145 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 12:58 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 47 min |
| May 7, 1:13 PM EDT | Tornado Warning | CAE | Bamberg | 32 min |
| May 7, 1:16 PM EDT | Tornado Warning | CAE | Orangeburg | 29 min |
| May 7, 2:16 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.